Share this article on:

Acute Adrenal Insufficiency After Large-Dose Glucocorticoids for Spinal Cord Injury

Lecamwasam, Harish S. MD; Baboolal, Hemanth A. MD; Dunn, Peter F. MD

doi: 10.1213/01.ANE.0000138058.08094.A4
Technology, Computing, and Simulation: Case Report

A 24- to 48-h course of large-dose glucocorticoid therapy is often used in the acute management of spinal cord injury. We describe a patient who developed adrenal insufficiency (AI) after this protocol. Although a definitive causal relationship between the steroids and AI was not established, their temporal association and the exclusion of other possible etiologies led us to postulate that AI was a complication of the steroid protocol. Clinicians should, therefore, consider AI in patients with spinal cord injury receiving glucocorticoids, a population in whom it may otherwise go undiagnosed and untreated.

IMPLICATIONS: We describe a patient who developed adrenal insufficiency (AI) after glucocorticoid therapy for spinal cord injury. Their temporal association and the exclusion of other possible etiologies led us to postulate that AI was a complication of the glucocorticoids. Clinicians should, therefore, consider AI in patients with SCI receiving glucocorticoids.

Department of Anesthesia and Critical Care, Massachusetts General Hospital, Harvard Medical School, Boston, Massachusetts

Supported by the Department of Anesthesia and Critical Care, Massachusetts General Hospital, Boston, MA.

Accepted for publication June 17, 2004.

Address correspondence and reprint requests to Peter F. Dunn, MD, Department of Anesthesia and Critical Care, GRB 04-424, Massachusetts General Hospital, 55 Fruit St., Boston, MA 02114. Address e-mail to pdunn@partners.org.

A role for IV glucocorticoids in the management of spinal cord injury (SCI) is suggested by the National Acute Spinal Cord Injury Study (NASCIS) trials II (1,2) and III (3,4). Despite its limitations (5), the potential for neurologic benefit has made a 24- to 48-h glucocorticoid regimen a frequent component of SCI management. We describe a patient with SCI who developed adrenal insufficiency (AI) shortly after receiving glucocorticoids, a previously unreported association, and potential complication of this protocol.

Back to Top | Article Outline

Case Report

A 23-yr-old man was admitted to a community hospital after a diving accident. A workup showed only a C5 burst fracture with a C4-5 sensory (to pinprick) and motor level (intact diaphragmatic function, paresis below elbow flexors). After initial resuscitation and stabilization of his cervical spine with a collar, IV dexamethasone 560 mg followed by an infusion at 100 mg/h was begun. He was then transferred to our institution for further management. His medical history was otherwise notable for asthma, symptomatically managed using albuterol and fluticasone inhalers.

Upon his transfer (approximately 6 h postinjury), his dexamethasone infusion was changed to methylprednisolone 5.4 mg · kg−1 · h−1. He then underwent an uncomplicated C5 corpectomy with anterior fusion of C4-6 under general anesthesia. Postoperatively, he was transferred to the intensive care unit where his methylprednisolone infusion was discontinued after a 23-h total infusion time per the NASCIS protocol.

On posttrauma day 4, the patient developed a temperature of 106.5°F and required phenylephrine to maintain a mean arterial blood pressure ≥60 mm Hg. His urine output was maintained at 80–100 mL/h, and central venous pressure at 12–15 cm H2O. His Pao2/Fio2 ratio exceeded 280, and an arterial lactate was within normal. His white blood count was 16.5 × 103/dL with 82% neutrophils, 13% lymphocytes, and 1% eosinophils. A search for an infectious etiology including examination of the surgical site, cultures of blood, sputum, urine, and cerebrospinal fluid, and imaging studies of the head, neck, chest, abdomen, and femoral veins were unrevealing. An echocardiogram showed normal function and no evidence of vegetations. He had not received neuroleptics and had no evidence of spasticity or hypercarbia. His serum creatine kinase and thyroid stimulating hormone levels were within normal limits. His random serum cortisol was measured at 3.7 μg/dL.

On posttrauma day 8, a cortisol stimulation test with corticotropin 250 μg showed a prestimulation cortisol level of 1.7 μg/dL and a 60 min poststimulation level of 12.3 μg/dL. Given his persistent fever of unknown origin, vasopressor requirement, and low random and poststimulation cortisol, he was started on IV hydrocortisone 50 mg 4 times a day (6).

Almost immediately after the resumption of glucocorticoids, the patient had resolution of his fever and vasopressor requirement. Unfortunately, several days later, he developed severe respiratory failure with a pneumonia requiring prolonged mechanical ventilation. Presently, the patient continues to recover from his respiratory failure.

Back to Top | Article Outline

Discussion

The diagnosis of acute AI in the critically ill is challenging. They can manifest hemodynamic instability for many reasons. The classic electrolyte abnormalities associated with AI—hyponatremia, hyperkalemia, and hypoglycemia—can be masked by fluid replacement regimens. Eosinophilia can also be absent (7). Although fever is not considered a classic sign of acute AI, it has been described with this disorder (7,8). In this patient, AI was considered given his fever of unknown origin, and vasopressor requirement despite euvolemia and normal myocardial function.

The laboratory diagnosis of AI in the critically ill can be made from a random cortisol <15 μg/dL (7) or a postcorticotropin cortisol <18 μg/dL (9). Our patient met these criteria with low cortisol levels from 2 separate measurements, and a peak cortisol of 12.3 μg/dL after stimulation.

The definitive cause of AI in this patient remains unclear. However, the glucocorticoids given were temporally associated with its development, and presented an etiology after other causes were eliminated. There was no evidence of adrenal infarction by abdominal computerized tomography. AI has been linked to inhaled steroid use (10). However, the patient had neither regularly used his fluticasone inhaler, nor required it during the several months preceding his injury. Although AI related to critical illness perse has also been described, there is little evidence that SCI in itself can cause AI (11,12). The patient had also not received any drugs with known adrenal suppressive effects in either our or the referring institution.

In summary, we describe a patient who developed AI after the administration of glucocorticoids according to the NASCIS protocol. Although a definitive causal relationship between the two was not established, their temporal association and the elimination of other possible etiologies led us to postulate that the AI was a complication of the steroid protocol. Clinicians should, therefore, consider AI in patients with SCI receiving glucocorticoids, a population in whom it may otherwise go undiagnosed and untreated.

Back to Top | Article Outline

References

1. Bracken MB, Shepard MJ, Collins WF, et al. A randomized, controlled trial of methylprednisolone or naloxone in the treatment of acute spinal cord injury: results of the second national acute spinal cord injury study. N Engl J Med 1990;322:1459–61.
2. Bracken MB, Shepard MJ, Collins WF, et al. Methylprednisolone or naloxone treatment after spinal cord injury: 1-year follow-up data. J Neurosurg 1992;76:23–31.
3. Bracken MB, Shepard MJ, Holford TR, et al. Administration of methylprednisolone for 24 or 48 hours or tirilazad mesylate for 48 hours in the treatment of acute spinal cord injury. J Am Med Assoc 1997;277:1597–604.
4. Bracken MB, Shepard MJ, Holford TR, et al. Methylprednisolone or tirilazad mesylate administration after acute spinal cord injury:1-year follow-up. J Neurosurg 1998;89:699–706.
5. Hurlbert RJ. The role of steroids in acute spinal cord injury: an evidence based analysis. Spine 2001;24S:39–46.
6. Annane D, Sébille V, Charpentier C, et al. Effect of a treatment with low doses of hydrocortisone and fludrocortisone on mortality in patients with septic shock. JAMA 2002;288:862–971.
7. Cooper MS, Stewert PM. Corticosteroid insufficiency in acutely ill patients. N Engl J Med 2003;348:727–34.
8. Case record of the Massachusetts General Hospital. Weekly clinicopathological exercises. Case 15-2001. A 72-year-old man with persistent fevers and hypotension. N Engl J Med 2001;344:1536–42.
9. Oelkers W. Adrenal insufficiency. N Engl J Med 1996;335:1206–12.
10. Todd G, Buck J, Ross-Russell R, et al. Acute adrenal crisis in asthmatics treated with high-dose fluticasone propionate. Chest 2001;120:139S.
11. Huang TS, Wang YH, Lee SH, Lai JS. Impaired hypothalamus-pituitary-adrenal axis in men with spinal cord injuries. Am J Phys Med Rehabil 1998;77:108–12.
12. Zeitzer JM, Ayas NT, Shea SA, et al. Absence of detectable melatonin and preservation of cortisol and thyrotropin rhythms in tetraplegia. J Clin Endocrinol Metab 85:2189–96, 2000.
© 2004 International Anesthesia Research Society